2019 (v.27 no.2)
Translational and Clinical Pharmacology
Korean Society for Clinical Pharmacology and Therapeutics
Antiepileptic drug-induced severe cutaneous adverse reactions and HLA alleles: A report of five cases with lymphocyte activation test
TCP | v.27, no.2, pp.64-68, Jun, 2019
Antiepileptic drugs (AEDs) can induce severe cutaneous adverse reactions (SCARs) such as Stevens-Johnson syndrome (SJS), toxic epidermal necrolysis (TEN), and drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome. We performed HLA genotyping and lymphocyte activation tests (LATs) for five AED-induced SCAR patients (three males and two females; aged 40-66 years old). Three patients were treated with carbamazepine (CBZ) for pain control, one was treated with phenytoin (PHT) for seizure prevention, and one was treated with valproic acid (VPA) for seizure prevention. One patient was diagnosed with CBZ-induced DRESS syndrome and the remaining patients were diagnosed with SJS. All patients recovered from SCARs after stopping
suspicious drugs and supportive care. LATs were conducted to confirm the culprit drug responsible for inducing SCARs; and LAT results were positive for the suspected culprit drugs, in all except in one case. HLA-A, -B, and -C alleles were determined using PCR-sequence-based typing method. The common alleles of HLA were -A*02:01, -B*51:01, and -C*03:04 which were carried by threepatients (60%) for each allele. The patient with CBZ-induced DRESS syndrome carried the HLAA* 31:01 allele. One patient with CBZ-induced SJS and one patient with VPA-induced SJS carried the HLA-B*15:11 allele. No patients carried the HLA-B*15:02 allele, which is a known risk allele of AED-induced SCARs. Further investigation of the three common alleles found in the five AED-induced SCARs patients is needed. We demonstrated the usefulness of LAT for confirming the culprit drug.
Antiepileptic drugs, HLA class I alleles, Lymphocyte activation test, Severe cutaneous adverse reactions